Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 229, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 6:17 AM EST for Jefferson County, Scott County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 6:17 AM EST (11:17 UTC)
- Expired
- Jul 21, 2003, 7:00 AM EST
- In force
- 43 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, IN, Scott County, IN
The radar
The Louisville radar (KLVX), 92 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:10 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
352
WUUS53 KLMK 211117
SVRLMK
INC077-143-211200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
617 AM EST MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA
SCOTT COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 700 AM EST
* AT 613 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF BRYANTSBURG TO
13 MILES WEST OF AUSTIN...OR FROM 31 MILES WEST OF HARRISON TO 43
MILES NORTH OF LOUISVILLE...MOVING SOUTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DUPONT...DEPUTY...AUSTIN AROUND 625 AM EST
WIRT...WAKEFIELD...VOLGA...SCOTTSBURG AROUND 630 AM EST
VIENNA...NORTH MADISON...KENT AROUND 635 AM EST
DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3874 8520 3873 8545 3856 8543 3860 8551
3858 8580 3865 8594 3882 8580 3883 8564
3892 8556 3893 8522
$$
SCHOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 21, 2:30 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 330 AM EDT MON JUL 21 2003 ...MAIN QUESTIONS CONCERN PRECIPITATION CHANCES TODAY AND THE TRACK OF EXISTING MCS...SLOWING OF FRONTAL PASSAGE. MCS OVER CENTRAL IL MOVING SE THIS MORNING CAUSES SOME TIMING AND TRACKING ISSUES...SHOULD MAKE ITS AWAY ACROSS OUR SOUTHERN INDIANA COUNTIES BY 11Z. POSSIBILITY OF SEVERE STORMS...DAMAGING WINDS AND SOME HAIL SHOULD BE EXPECTED IN THOSE STORMS. MESO ETA SHOWS AXIS OF HIGH CAPES ACROSS SOUTHERN INDIANA TO NEAR LOUISVILLE. MCS SHOULD RIDE ALONG THIS AREA INTO SOUTHERN IN...WILL GO NEAR CAT POPS IN THOSE COUNTIES TO COVER THIS SCENARIO. REST OF AREA WILL KEEP TO LIKELY NORTH KY AND HIGH CHANCE SOUTH KY. SOME DISAGREEMENT ON THE TIMING OF THE PASSAGE OF THE FRONT...WILL GO WITH SLOWER ETA MODEL AND KEEP SOME CLOUDS AND PRECIP IN REGION THROUGH WED MORN AS THE UPPER LEVEL TROUGH AXIS SWINGS THROUGH BY EARLY MORN WED. CLEARING WILL COME QUICKLY WITH DRY AND LESS HUMID CONDITIONS FROM MID WEEK UNTIL THE WEEKEND...AS THE STRONG NORTHERLIES BEHIND THE FRONT WILL KICK IN THROUGH FRIDAY AS WE WILL THEN START TO CREEP BACK UP TO MORE LATE JULY LIKE TEMPS AND HUMIDITY. MOS TEMPS NOT IN AGREEMENT EARLY...WENT ABOVE THE ETA A FEW DEGREES. MOS BLEND FOR MID AND LATE WEEK. .LMK...NONE. SCHOTT
Hazardous weather outlook, Jul 21, 4:45 AM EST, 1 hour 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-220930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 545 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER INDICATES THAT THERE WILL BE A SLIGHT CHANCE FOR SEVERE STORMS TODAY AND TONIGHT ACROSS SOUTH CENTRAL INDIAN AND CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS MORNING AND A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND HAIL. THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON HOURS AND CONTINUE INTO THE EVENING. SOME OF THESE STORMS COULD ALSO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF SEVERE STORMS WILL CONTINUE ACROSS THE AREA ON TUESDAY AND END TUESDAY NIGHT AS THE FRONT SLOWLY PUSHES SOUTH THROUGH CENTRAL KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE AND HAIL. THE NEXT THREAT OF ANY STORMS WILL COME ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON TUESDAY. SCHOLZ
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:23 AM EST | Severe Thunderstorm Warning | LMK | Washington | 37 min |
| Jul 21, 6:38 AM EST | Severe Thunderstorm Warning | LMK | Clark, Floyd | 37 min |
| Jul 21, 7:09 AM EST | Severe Thunderstorm Warning | LMK | Dubois | 36 min |
| Jul 21, 10:27 AM EST | Severe Thunderstorm Warning | LMK | Crawford | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.